Kansas, 2018Winter Weather in Kansas, February 10, 2018
February 10, 2018 · NWS ICT · 5 events in 4 counties and zones
A shallow cold front pushed south into southeast Kansas during the early morning hours of February 10th, 2018. As the front pushed south, low level moisture saturation increased enough for light freezing drizzle to develop as temperatures fell below freezing.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow cold front pushed south into southeast Kansas during the early morning hours of February 10th, 2018. As the front pushed south, low level moisture saturation increased enough for light freezing drizzle to develop as temperatures fell below freezing. The light freezing drizzle led to very slick roadways across most of the Flint Hills and southeast Kansas during the morning hours and again in the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 9, 11:45 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 9, 11:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1145 PM CST Fri Feb 9 2018
.SHORT TERM...(This evening through Sunday night)
Issued at 256 PM CST Fri Feb 9 2018
Currently have zonal flow from the Mississippi Valley into the
northeast CONUS with water vapor imagery showing some shortwave
energy stretching from sw Canada into the northern Rockies. At the
surface, strong cold front extends from central MO into the TX
Panhandle.
Cold front will continue pushing slowly south tonight as shortwave
tracks toward the Great Basin. As this occurs, isentropic lift
just off of the surface will increase allowing rapid saturation in
the 900-850mb layer over southeast KS. Any precip that is able to
fall tonight would fall as mostly liquid, as temps don't get cold
enough for ice generation. So feel that some freezing drizzle will
be possible over southeast KS tonight. The main factor that should
keep ice accumulation to just a glaze is surface winds remaining
out of the north which will continue to pump-in drier air in the
lowest 1,000ft. However, even just a glaze of ice will cause
travel issues tonight into Sun morning over southeast KS.
Snow chances Sat into Sat night will be the result of mid level
frontogenesis as shortwave approaches from the northwest. This
band of snow will affect southern Nebraska into far northern and
especially northwest KS during the day Sat. Our central KS
counties look to start being affected very late Sat afternoon and
especially early Sat evening. At this time, the highest snow
amounts Sat night into Sun morning look to be along and north of
I-70 where 1-3 inches will be possible, with lighter amounts to
the south. May end up needing an advisory for parts of central KS
for the Sat evening time frame. The good news is that the precip
type with this band should remain all snow. By early Sun afternoon
snow should be exiting southeast KS.
.LONG TERM...(Monday through Friday)
Issued at 256 PM CST Fri Feb 9 2018
Good model agreement between GFS and ECMWF on digging an impulse
over northern CA Mon and very slowly tracking it south. This will
keep broad southwest flow aloft in place over the Plains which
will promote a warming trend to start the work week. Best precip
chances through Wed should be southeast of the forecast area where
low level moisture advection will be maximized. Medium range
models start to diverge for the end of the week with the GFS more
agressive in bringing through another shot of cold air Thu night
with the ECMWF keeping this over the northern Plains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM CST Fri Feb 9 2018
Widespread MVFR CIGS primarily from 2,000-2,500ft are likely in
most throughout the night although a few areas may experience CIGS
~1,500ft such as KGBD. N/NE winds sustained from 15-20kts with
~25kt gusts would prevail areawide til 10-12Z as strong, but
weakening, surface high pressure settles SE across Nebraska. Areas
of -FZDZ remain possible in SE KS ~09Z & although -FZDZ hasn't
been inserted into the KCNU TAF be alert for updates early Sat
morning. Areas of -SN that'll spread E/SE across KS on Sat should
reach the C KS terminals late Sat afternoon (~21Z onward) with
coverage & intensity greatly increasing ~11/00Z. As such, CIGS &
vsbys would both deteriorate considerably Sat evening. Since this
is in the final 6 hours of the 10/06Z TAF cycle have opted to
defer details to the 10/12Z issuance.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 16 25 15 37 / 10 10 50 10
Hutchinson 13 22 13 37 / 10 20 50 10
Newton 12 23 12 35 / 10 20 50 10
ElDorado 16 25 14 35 / 10 10 50 20
Winfield-KWLD 19 27 16 37 / 10 10 30 20
Russell 8 18 8 38 / 10 60 90 0
Great Bend 9 21 9 38 / 10 40 70 0
Salina 13 20 11 36 / 10 40 80 10
McPherson 12 21 11 36 / 10 30 60 10
Coffeyville 23 28 18 34 / 50 30 30 20
Chanute 19 26 16 33 / 30 20 40 30
Iola 18 25 15 33 / 30 20 40 30
Parsons-KPPF 22 27 17 33 / 40 20 30 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST Saturday for KSZ096-099-
100.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
Hazardous weather outlook, Feb 9, 4:15 PM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
415 PM CST Fri Feb 9 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
415 PM CST Fri Feb 9 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Light freezing drizzle is expected late tonight across southeast
Kansas where some minor icing of roads and walks is possible. See
latest winter weather advisory for additional details.
Sub-zero wind chills are expected across central Kansas late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Sub-zero wind chills are expected across central Kansas Saturday
morning and again Sunday morning.
Light freezing drizzle will be possible across southeast Kansas
Saturday morning. See latest winter weather advisory for additional
details.
Snow will become likely across central Kansas by late Saturday
afternoon through Saturday night. 1 to 3 inches of snow accumulation
is possible, with the highest totals expected along and north of I-
70. Some light snow could also affect parts of south central and
southeast Kansas late Saturday night into Sunday morning, though
accumulations are expected to be less than an inch.
There is a slight chance of snow or rain mixed with snow across the
area Thursday night into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
Winter Weather, Labette
- When
- February 10, 3:00 AM CST to 4:14 AM CST
- Where
- Labette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Light freezing drizzle led to slick roadways in Oswego, Kansas.
Winter Weather, Montgomery
- When
- February 10, 3:00 AM CST to 4:42 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Light freezing drizzle was reported in Coffeyville, Kansas.
Winter Weather, Allen
- When
- February 10, 4:00 AM CST to 6:14 AM CST
- Where
- Allen forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Light freezing drizzle was reported in Iola, Kansas.
Winter Weather, Wilson
- When
- February 10, 8:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Light freezing drizzle was reported across the entire county, causing very slick roadways.
Winter Weather, Montgomery
- When
- February 10, 9:00 PM CST to 9:50 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
A mixture of freezing rain and freezing drizzle made roadways very slick in Coffeyville, Kansas and across the entire county. The Coffeyville ASOS reported ice accumulation of 0.06 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 10 to 11, 20181 death · 12 injured · 8 events
- Flooding in Kentucky, February 10 to 11, 2018$712,000 · 22 events
- Flooding in Virginia, February 10 to 11, 2018$200,000 · 2 events
- Flooding in West Virginia, February 10 to 12, 2018$49,000 · 13 events
- Tornado and Flash Flood in Mississippi, February 10, 2018$62,000 · EF0 · 2 events
- Cold in South Dakota, February 10, 201815 events
- Flooding and Heavy Rain in Virginia, February 10 to 13, 201814 events
- Flooding in Virginia, February 10, 2018$12,000 · 5 events
- Flooding in Tennessee, February 10, 2018$4,000 · 8 events
- Heavy Rain in Virginia, February 10 to 11, 20188 events
- Flooding in Tennessee, February 10 to 11, 20187 events
- Flooding and Heavy Rain in West Virginia, February 10 to 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741463, 741464, 741465, 741466, 741468.